Colorado, 2013Debris Flow in Colorado, September 1, 2013
September 1, 2013 · NWS GJT · 1 event in 1 county or zone
A ridge of high pressure shifted to the east allowing deep monsoonal moisture to continue streaming into the area, which produced thunderstorms with heavy rainfall. An area in San Miguel County received heavy rainfall which caused a mudslide.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A ridge of high pressure shifted to the east allowing deep monsoonal moisture to continue streaming into the area, which produced thunderstorms with heavy rainfall. An area in San Miguel County received heavy rainfall which caused a mudslide.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 1, 2:05 PM MST, 2 hours 42 minutes earlier.
Area forecast discussion, Sep 1, 2:05 PM MST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
305 PM MDT SUN SEP 1 2013
.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
ISSUED AT 304 PM MDT SUN SEP 1 2013
SUBTLE SHIFT OF THE UPPER LEVEL RIDGE AS ALLOWED DRIER AIR TO
SNEAK INTO THE FORECAST AREA OVER THE PAST 24 HOURS. THIS HAS
RESULTED IN LESS CONVECTIVE ACTIVITY THIS AFTERNOON WITH STORMS
HAVING TO OVERCOME WEAK SUBSIDENCE. STORM MOTION HAS BEEN ALL OVER
THE DIAL WITH LIGHT WINDS ALOFT UNDER THE CENTER OF THE RIDGE. WATER
VAPOR SHOWING DRIER AIR FROM TEXAS SLICING ACROSS NEW MEXICO AND
ARIZONA...SHUNTING THE DEEP MONSOONAL PUSH TO THE WEST INTO THE
BAJA REGION...WITH UPPER JET FLOW FLATTENING AS WELL...WHICH IS
SQUEEZING DRIER NORTHERN AIR INTO OUR NORTHEAST ZONES. SO SQUEEZE
PLAY IS BASICALLY ON THIS AFTERNOON WITH DRYING TO THE NORTH AND
SOUTH AND LINGERING MOISTURE UNDER THE RIDGE GETTING PLAYED OUT
NEAR THE HIGH PEAKS. ACTIVITY IS BECOMING MORE DIURNAL...WITH
CONVECTION DIMINISH AFTER 9 PM WITH ONLY ISOLATED SHOWERS
LINGERING INTO THE EARLY MORNING HOURS. VERY SIMILAR DAY IN STORE
TOMORROW WITH SCATTERED MOUNTAIN CONVECTION AND ISOLATED VALLEY
ACTIVITY. PATTERN ALMOST LOOKS MORE LIKE EARLY JUNE VERSUS EARLY
SEPTEMBER. NO MAJOR SWINGS IN TEMPS WITH PERSISTENCE A GOOD
START.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 304 PM MDT SUN SEP 1 2013
AN UNSEASONABLY STRONG HIGH PRESSURE SYSTEM...AT 5960 METERS...
WILL REMAIN CENTERED OVER CENTRAL COLORADO THROUGH SATURDAY. THIS
WILL PRODUCE LIGHT WINDS ALOFT...ABOVE NORMAL AFTERNOON
TEMPERATURES...AND ONLY A LOW GRADE MONSOONAL DIURNAL STORM
PATTERN. PRECIPITABLE WATER VALUES WILL BE LOWER THAN THE LAST FEW
WEEKS IN THE 0.9 TO 0.7 INCH RANGE. STILL WITH SLOW STORM
MOTION...LOCALLY HEAVY SHOWERS ARE A POSSIBILITY FAVORING THE
SOUTH.
MODELS ARE IN GOOD AGREEMENT FOR A PATTERN CHANGE STARTING NEXT
WEEKEND. THE EASTERN PACIFIC LOW THAT HAS BEEN MORE OR LESS
STATIONARY ALONG THE WEST COAST FOR THE LAST MONTH...KICKS INLAND
NEXT SATURDAY AND THROUGH THE NORTHERN ROCKIES ON SUNDAY. THIS
WILL FLATTEN THE RIDGE WELL TO OUR SOUTH AND ADVECT MUCH DRIER AIR
IN FROM THE WEST TO NORTHWEST. THE TRANSITION TO THIS DRIER AIR
MASS MAY BE A PERIOD OF ENHANCED OR STRONGER THUNDERSTORMS. WITH
STORM MOTION AND SHEAR INCREASING THE MAIN THREAT FROM THESE
STORMS WILL BE STRONG GUSTY OUTFLOW WINDS FAVORING THE NORTH. THE
NEW AIR MASS DOES NOT LOOK SIGNIFICANTLY COOLER...SO HAIL IS LESS
OF A THREAT. THIS PERIOD IS CURRENTLY TIMED FOR LATE SATURDAY OR
SUNDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 304 PM MDT SUN SEP 1 2013
SCATTERED SHOWERS AND THUNDERSTORMS...SOME OBSCURING MOUNTAIN
PEAKS...WILL DIMINISH BY 03Z THIS EVENING...WITH ONLY ISOLATED
SHOWERS LINGERING OVERNIGHT. EXPECT ANOTHER ROUND OF MOUNTAIN
STORMS AFTER 18Z MONDAY. VFR CONDITIONS WILL PERSIST AT VALLEY
SITES THROUGH THE PERIOD...ALTHOUGH A BRIEF LOWERING OF CIGS CAN
BE EXPECTED NEAR SHOWERS AND THUNDERSTORMS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JDC
LONG TERM...JOE
AVIATION...JDC
Hazardous weather outlook, Sep 1, 5:06 AM MST, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
606 AM MDT SUN SEP 1 2013
COZ001>014-017>023-UTZ022>025-027>029-021300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
606 AM MDT SUN SEP 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN THIS
AFTERNOON AND EVENING...PRIMARILY OVER THE HIGHER TERRAIN. BRIEF
HEAVY RAIN WILL BE POSSIBLE THAT MAY CAUSE A RISE IN MOUNTAIN
STREAMS AND POSSIBLE MUD DEBRIS FLOWS. SHOWERS AND THUNDERSTORMS
WILL BE LESS NUMEROUS OVER THE DESERT VALLEYS.
.DAYS TWO THROUGH SEVEN...LABOR DAY THROUGH SATURDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM OVER THE MOUNTAINS
BY EARLY AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BE MORE
ISOLATED IN DESERT VALLEYS. BRIEF HEAVY SHOWERS WILL BE POSSIBLE
WITH THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
Debris Flow, San Miguel
- When
- September 1, 4:47 PM MST to 8:00 PM MST
- Where
- San Miguel County, 1.68 mi ESE of Fall Creek to 4.43 mi S of Sawpit
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.007, -108.004
Local law enforcement reported a mudslide in Sawpit. The KGJX radar estimated between 1.00 and 1.50 inches of rain in this area which is known for mudslides when heavy rain occurs.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, September 1 to 30, 2013$22 million · 8 events
- Damaging Winds and Lightning Strike in South Carolina, September 1, 20131 death · 50 kt wind · 3 events
- Wildfire in California, September 1 to 30, 2013$15 million · 1 event
- Drought in Oklahoma, September 1 to 30, 2013$8.0 million · 3 events
- Flash Flooding in Nevada, September 1 to 4, 2013$1.0 million · 5 events
- Drought in Texas, September 1 to 30, 2013$114,000 · 39 events
- Flash Flooding in Arizona, September 1 to 4, 2013$532,000 · 5 events
- Tornado and Flash Flooding in Massachusetts, September 1, 2013$140,000 · EF0 · 10 events
- Hail and Damaging Winds in Arkansas, September 1, 2013$106,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Missouri, September 1, 2013$126,000 · 1 in hail · 8 events
- Flash Flooding and Debris Flows in Utah, September 1 to 4, 2013$75,000 · 53 kt wind · 13 events
- Flash Flood and Lightning Strike in Rhode Island, September 1, 2013$102,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517437.